Advice for healthcare professionals:
- changes in liver function due to treatment with direct-acting antivirals for chronic hepatitis C infection may result in fluctuations of INR values in patients taking vitamin K antagonists
- in these patients, INR should be monitored closely and, if necessary, anticoagulant therapy adjusted
Advice for professionals to give to patients
- patients should be advised to inform their doctor or pharmacist that they are taking warfarin or other similar medicines called vitamin K antagonists used to thin the blood if they are prescribed direct-acting antivirals
- patients who are receiving vitamin K antagonists should be advised that during treatment with direct-acting antivirals for chronic hepatitis C, they may have more-regular blood tests to check how well their blood can clot
Direct-acting antivirals for the treatment of chronic hepatitis C infection include: boceprevir (Victrelis); daclatasvir (Daklinza▼); dasabuvir (Exviera▼); ombitasvir, paritaprevir, ritonavir (Viekirax▼); sofosbuvir (Sovaldi▼); ledipasvir with sofosbuvir (Harvoni▼); and simeprevir (Olysio▼). Vitamin K antagonists are used as anticoagulant medicines, and include warfarin and acenocoumarol.
A Europe-wide review of the use of concomitant vitamin K antagonists and direct-acting antivirals for chronic hepatitis C has identified that changes in INR occur during treatment. Changes in liver function secondary to hepatitis C treatment are thought to affect the efficacy of vitamin K antagonists.
The benefits of treatment with direct-acting antivirals for chronic hepatitis C continue to outweigh the risks of an interaction with vitamin K antagonists. However, INR values should be monitored closely in patients receiving this concomitant treatment because changes in liver function may affect INR values and necessitate adjustment of anticoagulant therapy.
Any suspected adverse reactions to direct-acting antivirals, vitamin K antagonists, or any other medicines should be reported to us on a Yellow Card.
Article citation: Drug Safety Update volume 10 issue 6, January 2017: 2.
Published 19 January 2017